Excessive sweating or hyperhidrosis can be associated with several psychiatric and non-psychiatric medications. Antidepressant-induced excessive sweating (ADIES) can occur with all or almost all antidepressants including tricyclic antidepressants, selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), and bupropion.
Really? Is this is common problem?
Everyone asks me: is this a common problem? Well, we can look at a few different sources to estimate how often ADIES occurs. The rates for ADIES with different antidepressants reported in the Physician’s Desk Reference (www.pdr.net) vary from 5% to 14% of patients on an SSRI or SNRI, which is at twice as often as on placebo. A meta-analysis of clinical trials of SSRIs found that about 10% of patients reported sweating as an adverse event. A study in routine clinical settings but using systematic assessment for adverse events associated with a variety of antidepressants found excessive sweating in 8.3% (moclobemide) to 40% (bupropion) of patients.
Why ADIES is important
Besides being common, ADIES causes significant distress to patients and can cause functional impairment as well. Patients often have to make changes to their activities and lifestyle because of the excessive sweating. While there is little data on this, ADIES can lead to non-adherence with antidepressants in some patients. Treating ADIES, if treatment is needed, can have a positive effect on patients’ well being.
Problem: often, patients don’t realize that the excessive sweating is due to the antidepressants. Worse problem: when patients report the excessive sweating to clinicians, due to clinicians’ lack of familiarity with this adverse effect, they are often told that it is not due to the antidepressant.
Our published study on ADIES (Mago et al., 2013) was the first study to describe the clinical features of ADIES. Excessive sweating associated with antidepressants appears to have a clinical presentation that differs in some ways from sweating due to warm temperatures and to anxiety. Rather than the armpits and palms, ADIES tends to be particularly was prominent in the upper body, face, scalp, neck, and chest. ADIES tends to occur in bursts that may also be superimposed on a baseline increase in sweating. Nearly half of patients who present with ADIES report that indicated that they tended to sweat more than other people even before they started taking an antidepressant. About a third of patients with ADIES report a family history of excessive sweating, either with or without the family member being on an antidepressant.
ADIES can be bothersome to patients in a variety of ways: the clothes feeling and appearing wet, visible sweat that needs to be wiped off repeatedly, sweating so badly that droplets of sweat drop off the body. The sweating can make patients very uncomfortable, make patients irritable, and interfere with their sleep. In addition, it can be embarrassing, lead to patients avoiding going out, and cause patients to change their clothes repeatedly.
How should ADIES be managed?
- While wait-and-watch may be reasonable in the first few weeks or months, in large numbers of patients, ADIES persists for as long as the antidepressant is taken.
- Use of antiperspirants is of little help to patients with ADIES since much of the sweating occurs on the scalp, face, and upper chest — areas of the body where it antiperspirants are not usually applied.
- ADIES is dose related, so if reduction in dose of the antidepressant is clinically feasible, it should be tried. This may or may not reduce or remove the problem.
- As noted above, some antidepressants are more likely to cause ADIES than others. If this is feasible, changing from bupropion or an SNRI to an SSRI (other than paroxetine) may solve the problem in some cases.
- Even among the SSRIs, it is possible that ADIES (like other adverse effects) may occur with one SSRI but not another. So, while the ADIES often occurs with the other SSRI as well, if clinically appropriate, a trial of changing to another SSRI is an option.
- We often encounter situations where a particular antidepressant (e.g., an SNRI) has been very helpful while other antidepressants have not, but the patient has ADIES on this antidepressant. This situation also occurs where bupropion is the culprit but the patient wants to continue on bupropion because it is the only one that has not caused significant sexual dysfunction. In such difficult situations, it becomes necessary and appropriate to add another medication (an “antidote”) to treat the ADIES.
Usually, in the sympathetic nervous system the neurotransmitter is norepinephrine and in the parasympathetic nervous system, it is acetylcholine. However, the sweat glands are unique in that in their innervation, the upper neurons that end at sympathetic ganglia utilize norepinephrine as the neurotransmitter while the lower neurons that end on the sweat glands release acetylcholine. The reason for reminding you of these facts is that we can treat ADIES by either blocking the effect of norepinephrine on post-synaptic alpha-1 receptors or by blocking the effect of acetylcholine on post-synaptic muscarinic receptors.
Case reports have suggested the potential use of several different medications for the treatment of ADIES. Terazosin, an alpha-1 blocker, is the only medication that has been shown in clinical trials (the first one being our study published in 2013) to be effective for ADIES. In our uncontrolled study, 22 of 23 patients were “much improved” or “very much improved” on terazosin. Terazosin was prescribed in a dose of 1 mg at bedtime and increased at weekly intervals to 4 to 6 mg at bedtime. The commonest adverse effects of terazosin were dizziness/lightheadedness (9 of 23 patients) and dry mouth (4 of 23 patients). Importantly, terazosin is associated with a risk of hypotension, especially orthostatic. Serious hypotension with the first dose has been reported to occasionally occur as well, though this did not occur in any patient in our study. Clonidine is another anti-adrenergic medication that has been shown to be effective in case reports.
- Another potential approach to treating ADIES is to use an anticholinergic. Anticholinergics do appear to work in published case reports. However, one barrier to using anticholinergics like benztropine to treat ADIES is that they can cause significant cognitive impairment. One patient to whom I prescribed benztropine to treat ADIES reported feeling significantly “clouded” and impaired at his work. In an attempt to avoid this problem, glycopyrrolate (Robinul®) is sometimes used because it does not cross the blood-brain barrier to a significant extent. In 2013, I published the first case of the use of glycopyrrolate to treat ADIES appeared recently and am currently conducting an open-label clinical trial to further assess its efficacy and adverse effects.
Glycopyrrolate should be started at 1 mg twice and day and increased to a usual maximum of 6 mg/day in three divided doses. Its benefits last for only a few hours. The timing of the medication can be adjusted according to the time of the day when the greatest ADIES is expected. If the excessive sweating is intermittent, e.g., when the patient only experiences it when intermittently not in air conditioning, glycopyrrolate can also be used as needed (prn).
We have to counsel patients that terazosin or glycopyrrolate do not “cure” the excessive sweating, but provide symptom relief. We should also tell them that if the terazosin or glycopyrrolate is stopped, the benefits do not disappear right away. Therefore, this does not mean that they don’t need the medication. The excessive sweating may take a few days or even months to come back. On the other hand, the excessive sweating tends to vary depending on the ambient temperature. Therefore, in the winter or if patients will mainly stay indoors with air-conditioning, the dose of the medication can be reduced. It is very important with terazosin not to stop or start the medication suddenly since serious hypotension or rebound hypertension can occur.
Ghaleiha A, Shahidi KM, Afzali S, Matinnia N. Effect of terazosin on sweating in patients with major depressive disorder receiving sertraline: a randomized controlled trial. Int J Psychiatry Clin Pract. 2013;17(1):44-47. PubMed PMID: 22731399.
Mago R, Thase ME, Rovner BW. Antidepressant-Induced Excessive Sweating: Clinical Features and Treatment with Terazosin. Ann Clin Psychiatry. 2013;25(2):E1-E7. PMID: 23638448.
Mago, R. Glycopyrrolate for Antidepressant-Associated Excessive Sweating. J Clin Psychopharmacol. 2013;33(2):279-280. PMID: 23422382.
Copyright 2015, Rajnish Mago, MD. All rights reserved. May not be reproduced in any form without express written permission.
Disclaimer: The content on this website is provided as general education for medical professionals. It is not intended or recommended for patients or other laypersons, or as a substitute for medical advice, diagnosis, or treatment. Patients must always consult a qualified health care professional regarding their diagnosis and treatment. Healthcare professionals should always check this website for the most recently updated information.